Tennessee, 2020

Flooding in Tennessee, February 11, 2020

February 11, 2020 · NWS MRX · 3 events in 3 counties and zones

Another cold front extended from the Texas coast to the southern Appalachians, and was the focal point for additional locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Another cold front extended from the Texas coast to the southern Appalachians, and was the focal point for additional locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 11, 6:26 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 11, 6:26 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
626 AM EST Tue Feb 11 2020

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM (Today and Tonight)...

Widespread rainfall yesterday with amounts ranging from 0.5-2.0
inches with the higher amounts in Clay and Cherokee Counties in
North Carolina. Most of northeast Tennessee and southwest Virginia
are receiving a break in the precipitation with widespread rainfall
showing up on radar imagery across southeast Tennessee and southwest
North Carolina slowly moving to the northeast. Fog has developed to
the north of the rain in northeast Tennessee and southwest Virginia
but expect visibilities to improve throughout the morning as rain
continues to push to the northeast. The Flood Watch continues for
most of the area until 00z with widespread rainfall forecast this
morning. An additional 0.75-1.5 inches is forecast through tonight
with the higher amounts across southeast Tennessee and southwest
NOrth Carolina. Rainfall chances will decrease this afternoon into
the overnight period. Went ahead and cancelled the wind advisory
this morning with the latest conditions from Camp Creek and Cove
Mountain below advisory criteria. That is a brief overview of the
short-term forecast period.

Current water vapor imagery and RAP upper air analysis indicates a
closed low across the Desert Southwest with a ridge centered over
the southern Gulf of Mexico. This upper level pattern features
southwesterly flow aloft across the Southeastern U.S. Several weak
shortwave troughs can be noted in this southwesterly flow. Ones is
moving into the Tennessee River Valley early this morning and will
bring in the chance for widespread showers across the forecast area.
A 130-140 kt jet will stretch across the Southern Plains into the
Mid-Mississippi River Valley this morning into the afternoon. The
location of this jet will actually put the forecast area in upper
level convergence region of the jet. Despite this, there will be PVA
associated with the mid-level trough and plenty of low level
convergence along the surface boundary. The cold front currently
stretches from near New York City to the southwest to near
Charleston, WV to just to the east of Nashville, TN to near Houston,
TX. The front will finally begin to speed up today as a trough
passes to the north across the Great Lakes. PW values this morning
ahead of the boundary will surge into the 1.2-1.4 inch range. These
values max out around 12z with widespread rainfall expected for the
morning rush hour. Some model soundings indicate weak elevated
instability near Chattanooga early this morning and there could be a
few rumbles of thunder but confidence is too low to mention
thunderstorms in the forecast at this time. Overall, rainfall
amounts will range from 0.75-1.5 inches with higher amounts across
southwest North Carolina and southeast Tennessee. This is where the
higher threat for flooding will be throughout the morning.

Despite the low rain chances this afternoon into the overnight
hours, low clouds will linger throughout the short-term period.
Model soundings indicate low-level moisture getting trapped below an
inversion. The front will pass to the south and east of the area
late this morning into the afternoon with surface high pressure
building in for a brief period tonight into early Wednesday.
Drastically decreased PoPs this evening into Wednesday morning with
the front to the south, drier air in place, and higher heights
aloft. Overall, this period of dry weather should help limit the
flooding threat in the long-term portion of the forecast.

MA

.LONG TERM (Wednesday through Monday)...

The excessive rain and flooding threats from the midweek system
appear to be lessening, although creeks and rivers will remain high.

A mid/upper trough digging into the Plains Wednesday will induce
surface cyclogenesis in the lower Mississippi valley. Strengthening
850-700 mb southerly flow will lift the old frontal boundary north
as a warm front early Wednesday morning with isentropic lift causing
a band of showers. However, this band should progress northward with
the boundary fairly quickly Wed morning, so kept the highest pops
confined to extreme NE TN and SW VA during the day with chance pops
elsewhere. In fact, downsloping will cause a dry day for much of the
middle valley through the northern valley and NE TN. As the surface
low tracks northeastward up the OH Valley Wed night, a strong cold
front will approach from the W. A strongly divergent 150-170 kt H3
jet from the TN valley through the OH valley will act to strengthen
the low-level moist, southerly flow and frontogenetic forcing, so
have categorical pops ahead of fropa. The progressive nature of this
system will cause a shorter window of heavier rainfall despite PWAT
values increasing to 1 to 1.50 inches, so total QPF from Wed through
Thurs has been lowered to 1 to 1.75 inches across the plateau to
generally 0.50 to 1 inch elsewhere. The SPC has a slight risk for
severe weather across the far southwest valley and plateau Wed night
with marginal risk elsewhere except the NE third of the area. Deep
layer shear will be up to 90 kts, but CAPE will be limited and
elevated above an inversion. This combined with unfavorable diurnal
timing should keep the severe threat very low, with only isolated
wind damage possible in the southern valley and plateau. A
southwesterly jet in the 850-900 mb layer ahead of the fropa late
Wed into early Thurs morning will cause another period of high winds
in the East TN mountains, so wind headlines will likely be needed.
Highs Wed will spike into the upper 50's/mid 60's in the WAA with
lows holding in the upper 40's/low 50's Wed night.

Guidance is in good agreement that the cold front will push east
around 12Z Thurs, so have pops decreasing through the day. Some
lingering low-level moisture and a mid/upper trough overhead will
maintain at least chance pops over far East TN and SW VA into Thurs
evening. Temps will gradually fall through the day in the CAA with
mid/upper 40's by late afternoon and evening, so any leftover precip
will mix with and change to snow, especially in the higher
elevations.

Arctic high pressure shifting from the upper Midwest through the
Northeast and Mid Atlantic will bring much needed dry weather Thurs
night through Sat, although we will be back to winter temps for a
few days. Highs Fri will stay in the upper 30's/low 40's rebounding
into the upper 40's to near 50 Sat. Lows Thurs and Fri nights will
dip into the low/mid 20's.

Troughing returning to the western CONUS Sun and Mon will bring a
return of southerly flow and moisture across the southern
Appalachians with another potentially active frontal boundary
lifting back into the region. The latest ECMWF and GFS have slowed
the arrival of forcing and deeper moisture, so cut pops
significantly back to chance. Temps will be warming back to above
normal.

RG

&&

.AVIATION...
12Z TAF DISCUSSION.

LIFR to MVFR conditions across the terminals early this morning.
Already starting to see the back-edge of the precipitation move
into CHA and expect rain will end there in the next hour or two
with rain ending at TYS and TRI around 15-16z. Ceilings will
improve into the MVFR category as the precipitation ends. Expect
these MVFR ceilings will continue throughout the end of the TAF
period with low-level moisture remaining trapped below an
inversion.

MA

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through this evening for Cherokee-Clay.

TN...Flash Flood Watch through this evening for Anderson-Bledsoe-
     Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
     Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
     North Sevier-Northwest Blount-Northwest Cocke-Northwest
     Monroe-Rhea-Roane-Scott-Sequatchie-Sevier Smoky Mountains-
     Southeast Monroe-Union-West Polk.

VA...Flash Flood Watch through this evening for Lee.

&&
Hazardous weather outlook, Feb 11, 3:11 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
311 AM EST Tue Feb 11 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
311 AM EST Tue Feb 11 2020 /211 AM CST Tue Feb 11 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Periods of rain, some moderate to heavy, will continue to move
across much of east Tennessee and southwest North Carolina as a
slow moving boundary approaches the area. The main axis of
heaviest rain will be along and south of Interstate 40. Rainfall
amounts of 1-2 inches will be possible this morning. This
rainfall may lead to additional flooding across the area.

Areas of fog early this morning will produce low visibilities
across northeast Tennessee and southwest Virginia. Please use
extra caution while traveling this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of moderate to heavy rainfall is expected Wednesday
night. Widespread amounts of 1-2 inches will be possible keeping
rivers, creeks, and streams high and continuing to cause pockets
of flooding.

Strong to severe thunderstorms may be possible Wednesday evening
through early Thursday morning across the plateau and southeast
Tennessee. The primary hazard will be localized damaging winds.

High winds are expected across the mountains and foothills
Wednesday afternoon through early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but reports of
flooding or heavy rainfall are encouraged.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Cocke

When
February 11, 8:00 AM EST to 10:00 AM EST
Where
Cocke County, 3 mi NW of Parrottsville to 3 mi NW of Newport
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.031, -83.118

Flooding caused a few road closures across the county.

Flood, Sevier

When
February 11, 10:00 AM EST to 12:00 PM EST
Where
Sevier County, 8 mi NW of Sevierville to 5 mi SW of Gatlinburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.952, -83.671

Several road closures across the county.

Flood, Greene

When
February 11, 11:00 AM EST to 1:00 PM EST
Where
Greene County, Mohawk to Greeneville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.200, -83.050

Several roads closed across the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872930, 872931, 872932.